I've developed a new and annoying symptom and wondered if anyone else has had this too. No idea if MS or med related. I'm feeling lazy so will just copy and paste the question I just asked in the Neurology forum.
I am a 44 year old female dx'ed with RRMS in 2007. Within the past several months I've developed random episodes of facial flushing. Occasionally it occurs following a glass of wine, though until recently I've never had flushing as a result of drinking alcohol. I'm a moderate drinker, at most a glass of wine per day on average, though I often go weeks without any alcohol.
However more often I'm experiencing flushing in the absence of any obvious trigger. I could be sitting quietly, reading or watching TV, when it spontaneously comes on. I can tell it's happening as my face feels warm. Typically it affects my cheeks and nose, and occasionally my forehead as well. I'm not otherwise too warm, in fact I keep my house on the cooler side.
I dont have heart palpitations or other similar symptoms when the flushing occurs. Curiously, I exercise regularly but do not get this degree of warm flushing when I work out, just the normal redness one would have.
My daily meds are Copaxone, gabapentin and nortriptyline, occasionally Apo-Amilzide for PMS bloating. None of these meds are new, I've been on them or years. I also take Vitamin D. I had one episode of severe flushing a couple of years ago after taking a high dose of niacin on one occasion however haven't taken any since.
I read that in some cases spinal lesions can cause flushing. Can this occur in MS? I do have MS lesions on my cervical and thoracic spinal cord. If not likely due to MS, which is my only known health concern, what else might be the cause?
Hi, It sounds like you don't have any other symptoms that you've noticed i.e. stomach getting sick or anything else? Carcinoid syndrome & mastocytosis can cause flushing - but they also cause other symptoms that you would be aware of, I would think. Both of these cause flushing for no reason, or there are triggers that cause the flushing, like alcohol. Those are the 2 diseases they're looking at for me.
I wonder if a lesion in your hypothalamus might cause flushing, but I don't know. I think lesions there may cause autonomic dysfunction.
Thanks for the input. I did read up on carcinoid syndrome but like you say, Kelly, doesn't seem likely as yes I've got no accompanying symptoms.
Anne, I did consider the hormone angle, and this may be a possibility, though I have no other signs of early menopause, and menopause tends to come later than average in the females in my family.
I'll mention it to my GP at my next appt. He is sending me for some annual routine bloodwork that is very thorough, so perhaps that will turn something up.
Would be great if this is nothing to be concerned about medically, then I can focus on the vanity which is that I know over time, persistent flushing can cause permanent blood vessel damage in the skin. Which is a real drag, since right now my youthful complexion is about the only thing I have going for me, lol. And to be totally honest, it's not actually all that youthful anymore.
I get this and just presumed it was rosecea? I've never asked a doctor about it BUT lately it's been pretty bad and even my eyes burn and my chest and face look burnt so I may make a gp appointment now I've read this post, just to check it out. It seems to me that while lots of sx are nothing to do with ms, so many things get worse. I also get hyperhidrosis and it's been loads worse since I've had ms.
I get a burning, red left ear (outer only), a red nose, as well as hands that are red and hot. sometimes my face does this, too. we documented this with pics.(it is cartoonish--so red) I have eryrhtromyelgia--(my neuro said he's seen it in a few ms patients over the years)--facial flushing alone could be anything. Do you have burning with the flushing?
Saw a pencil drawing somewhere this week, trying to depict a flushing of the cheeks characteristic of one of the MS mimics... Sorry, bur memory's not terribly specific... lupus, maybe? Not sure. If I come across it again I will surely try to post it here.
Hi...here's a link that says that Erythromelalgia could be secondary to MS (and other disorders/diseases). And it says that it could cause redness & burning in the extremities and less commonly in the face, ears, or knees.
thanks all. Kelly I will have a look at that site later.
I mentioned it to my pharmacist and she thought meds were unlikely, her immediate reaction like some of you was hormones. ugh. feels too early to me but I guess I need to stop thinking I'm still 25 and come to grips with the realities of aging. ;)
I will mention it to my GP and neuro, just in case.
So next question, for those who have gone through or are going through menopause, how many of you have had flushing as a symptom and is there anything to treat/minimize it? Along with the redness there is some warmth in my face but not burning, and no hot flashes or anything like that.
Heh you, how about the big word MENOPAUSE !!! I started my flushing when I was about your age. Then I had my ovaries removed 2 years ago. So, they say we are have MENOPAUSE symptons... I ask ... " I don't have the parts for menopause" ..... and they continue say it is.
So, could it be related to the Gabapentin, that gets me someetimes., ...
I have this symptom a lot. I am 59 and started menopause at age 50. It could be hormones but the hot flashes seem early in your case. Do your female relatives have a history of early menopause?
Also, ask the doctor to check your thyroid. Many MS patients have thyroid issues and this can come on with age. I first began taking thyroid hormone in my early 40's. A really good gynecologist who has menopause specialty experience can help your discover the root of the flushing. I always have that flushing with a glass of wine. It could be an additive in the wine.
In the meantime dress in layers so that you can take off a cardigan when you need to. I wear cotton or silk clothing which are very friendly with hot flashes. Good Luck!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.